Alert archive / Maryland / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 207, NWS Baltimore/Washington

July 28, 2007Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 28, 2007, 9:29 PM EDT for Washington County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 9:29 PM EDT (01:29 UTC)
Expired
Jul 28, 2007, 10:15 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Washington County, MD

The radar

The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 28, 3:15 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT JUL 28 2007

.SYNOPSIS...
IMPULSES OF LOW PRESSURE WILL MOVE NORTH UP THE EASTERN SEABOARD
ALONG A STALLED FRONTAL BOUNDARY. THIS FRONT WILL INCH OUT TO SEA
BY THE BEGINNING OF THE WEEK.
&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
17Z LAPS ANALYSIS INDICATED MODERATE INSTABILITY ACROSS THE MID
ATLANTIC THIS AFTERNOON...WITH 1500 TO 2500 J/KG OF SURFACE BASED
CAPE. A SLUG OF DRY MID LEVEL AIR/SUBSIDENCE ROTATING AROUND AN
UPPER LOW/TROUGH IN NEW ENGLAND WAS MORE THAN LIKELY HELPING TO
SUPPRESS/DELAY CONVECTIVE DEVELOPMENT THROUGH LUNCHTIME.
HOWEVER...THIS AREA WAS EXITING STAGE RIGHT EARLY THIS
AFTERNOON...AND WITH INSTABILITY AND MOISTURE IN PLACE...A FEW
SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP. IN ABSENCE OF A
LARGER SCALE FORCING MECHANISM/TRIGGER THIS AFTERNOON...MESOSCALE
INFLUENCES SUCH AS A LEE TROUGH...BAY BREEZE AND TERRAIN WILL HELP
TO FORCE SOME CONVECTION. BASED ON RADAR TRENDS...WILL HAVE THE
HIGHEST COVERAGE NEAR THE CHARLOTTESVILLE AREA (NUMEROUS) WITH
SCATTERED COVERAGE ACROSS THE REST OF THE CWA (EXCEPT PERHAPS MORE
ISOLATED NEAR LOWER SOUTHER MARYLAND).

DESPITE THE LOSS OF HEATING...THERE ARE INDICATIONS THAT SOME
INSTABILITY AND THEREFORE CONVECTION WILL LINGER AFTER DARK. THERE
MAY BE WEAK CONVERGENCE IN THE LOW LEVELS TO FURTHER TO SUPPORT.
OVERNIGHT CONVECTION IS PORTRAYED BY 09Z SHORT RANGE ENSEMBLE
GUIDANCE...THE 12Z OPERATIONAL NAM AND GFS AND 15Z WRF-ARW. THE ONLY
PROBLEM IS THAT THEY ARE AT ODDS WITH RESPECT TO EXACTLY WHERE
CONVECTION WILL BE WHEN. WILL CONTINUE LOW POPS OVERNIGHT...BUT KEEP
IN THE ISOLATED/SLIGHT CHANCE CATEGORIES GIVEN LOW CONFIDENCE OF
LOCATION AND TIMING.
&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
INTERESTING FCST TMRW. STALLED SFC BNDRY AND UPR TROF AXIS BOTH
BISECTING CWFA. MID ATLC MOIST AND REASONABLY UNSTBL. FLOW TYPICALLY
LGT FOR SEASON...BUT NOT NEGLIGIBLE. THE KEYS TO FCST WL BE DEGREE
OF CLD CVR AND TIMING/PLACEMENT OF ANY S/WVS ROTATING THRU BASE OF
TROF OR SMALL AREAS OF LOPRES RIDING UP ALNG SFC BNDRY. THESE WL BE
TUFF TO TIME...AND MDL GDNC CLUTTERED BY MDTR AND CNVCTV FEEDBACK
VORTS.

WUD THINK THAT ANY LINGERING OVNGT ACTIVITY SHUD WANE AT START OF
PD...WHICH WUD PROVIDE A MID-LATE MRNG WINDOW FOR DESTABILIZATION.
AT THAT PT...TSRA SHUD COMMENCE...FIRST IN THE MTNS...AND THAN
TRAVERSING INTO THE URBANIZED CSTL PLAIN. CVRG FOR STORMS PRETTY
GOOD. SINCE CWFA STILL W/IN DRY PTTN...WL UNDERCUT POPS A BIT. IF
ANY STORM MANAGES TO ORGANIZE...WE MAY BE TALKING ABT SVR. DONT HV
THE CONFIDENCE FOR THAT YET.

MON ALMOST A REPEAT OF SUN...XCPT EVRYTHING SHUD BE DISPLACED A BIT
FRTHR E AS CDFNT LUMBERS INTO ATLC...STALLED BY CONTD RIPPLES OF
LOPRES ALNG BNDRY. THERE SHUD BE A BREAK BTWN ROUNDS...BUT MDL GDNC
STILL CLUTTERED BY MSTR AND CNVCTV FEEDBACK VORTS. WL LWR POPS A LTL
OVR 2ND PD VALUES DUE TO CONFIDENCE...BUT KEEPING SCT CVRG.

CONTD INCHING OF CDFNT SE WL ALLW FOR DRY AIR ADVECTING SEWD. FCST
TUE WL BE DRY IN THE N/W...AND JUST SCHC S/E. DRY EVRYWHR TUE NGT.

ASIDE FM 2ND PD MAXT...WHERE MET MOS LOOKED TOO LOW...MOST MOS GNDC
COMPARABLE. BLENDS TAKEN...WEIGHTED TWD HIER VALUES FOR BOTH MIN AND
MAX T.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
EFFECTS FM STALLED CDFNT SHUD CONT TO PUSH AWAY FM CWFA...FOR A DRY
PD 2ND HALF OF WK. SINCE ITS SOLIDLY W/IN SUMMER...CAN NEVER RULE
OUT AN ISOL TSRA OR TWO DURING PK HEATING. WONT ATTEMPT TO TIME OR
PLACE ANYTHING JUST YET...AND 20 POPS WONT SHOW IN TXT PRODUCTS. 2ND
CDFNT APPCHS FM NW TWD END OF DAY 7...WHICH WUD PROVIDE BETTER
FORCING/FOCUS FOR ORGANIZED CONVECTION.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
STILL VERY DIFFICULT TO PINPOINT WHERE ADDITIONAL STORMS WILL FIRE
UP FOR THE REST OF THIS AFTERNOON AND EVENING GIVEN LACK A LARGER
SCALE FORCING/FOCUSING MECHANISM. CONVECTION WILL BE MORE THAN
LIKELY BE ISOLATED NEAR THE HUBS...A LITTLE BETTER IN COVERAGE NEAR
KCHO AND KMRB. HAVE OPTED NOT TO INCLUDE EXPLICIT MENTION OF THUNDER
AT THE HUBS ATTM.

WHETHER OR NOT RAIN AFFECTS ANY TERMINALS...EXPECT SOME FOG TO FORM
OVERNIGHT. KMRB AND KCHO WILL BE THE MOST VULNERABLE AND HAVE
INCLUDE IFR VSBYS FROM 09Z TO 13Z.

LCL RESTRICTIONS W/IN ANY TSTM TMRW-MON NGT...OTRW VFR XPCTD.
&&

.MARINE...
LIGHT AND VARIABLE WINDS HAVE TRANSITIONED TO A SOUTHEAST DIRECTION
THIS AFTERNOON...MAINLY BETWEEN 5 AND 10 KT. WINDS SWING AROUND TO
THE EAST OVERNIGHT.

NO FLAGS XPCTD...BUT TSRA TMRW-TUE CUD YIELD LCLLY HIER WNDS/WVS...
AND MAY NECESSITATE SMW.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HTS
NEAR TERM...BPP
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...BPP/HTS
MARINE...BPP/HTS
Hazardous weather outlook, Jul 28, 11:27 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT SAT JUL 28 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1127 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MID
ATLANTIC THIS AFTERNOON AND EVENING. DUE TO HIGH MOISTURE CONTENT
AND WEAK STEERING WINDS ALOFT...STORMS WILL MOVE SLOWLY AND WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL. IN ADDITION...ONE OR TWO
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT IN ANY SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
A FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF LOCALLY
DAMAGING WINDS...HAIL...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 4:17 PM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT SAT JUL 28 2007

MDZ009-010-282045-
HOWARD MD-MONTGOMERY MD-
417 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS TO AFFECT WESTERN HOWARD AND EASTERN
MONTGOMERY COUNTIES...

AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF ROXBURY MILLS IN NORTHWEST HOWARD COUNTY...MOVING
SOUTHEAST AT 10 MPH ALONG THE COUNTY LINE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. THIS SLOW MOVING STORM WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAIN TOTALING 2 INCHES AND FREQUENT CLOUD TO GROUND LIGHTNING.

THE COMMUNITIES OF ROXBURY MILLS...GLENWOOD...GLENELG...DAYTON...
BROOKEVILLE...BRINKLOW AND SANDY SPRING WILL BE AFFECTED BY THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROGOWSKI
Special weather statement, Jul 28, 4:28 PM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT SAT JUL 28 2007

VAZ037-282100-
ALBEMARLE VA-
428 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN ALBEMARLE COUNTY...

AT 428 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF ESMONT...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. THIS SLOW MOVING STORM WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAIN TOTALING 2 INCHES AND FREQUENT CLOUD TO GROUND LIGHTNING.

ROGOWSKI
Special weather statement, Jul 28, 8:11 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT SAT JUL 28 2007

VAZ056-290130-
SPOTSYLVANIA VA-
811 PM EDT SAT JUL 28 2007

...HEAVY THUNDERSTORMS AFFECTING EASTERN SPOTSYLVANIA COUNTY...

AT 811 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SOUTHEAST SPOTSYLVANIA COUNTY SLOWLY DRIFTING SOUTHEAST OUT OF THE
COUNTY. DOPPLER RADAR ESTIMATES 3 TO 6 INCHES OF RAIN HAS FALLEN
NEAR MASSAPONAX. THIS AMOUNT OF RAIN WILL LEAD TO PONDING WATER OVER
ROADWAYS. WHILE THE STORMS ARE EXPECTED TO DISSIPATE THROUGH 9
PM...WATER MAY CONTINUE TO POND ON ROADWAYS THROUGH THE LATE EVENING.

ROGOWSKI
Special weather statement, Jul 28, 9:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 PM EDT SAT JUL 28 2007

MDZ003>005-290200-
WASHINGTON MD-CARROLL MD-FREDERICK MD-
916 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...CARROLL AND FREDERICK
COUNTIES...

AT 916 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRIDGEPORT...MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. THESE SLOW MOVING STORMS WILL ALSO BE CAPABLE OF
PRODUCING HEAVY RAIN TOTALING 2 TO 4 INCHES AND FREQUENT CLOUD TO
GROUND LIGHTNING. WATER MAY POND ON THE ROADWAYS.

THE COMMUNITIES OF WOLFSVILLE...THURMONT AND EMMITSBURG WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:11 PM EDTSevere Thunderstorm WarningLWXLoudoun79 min
Jul 29, 5:49 AM EDTSpecial Marine WarningLWX86 min
Jul 29, 1:36 PM EDTSpecial Marine WarningLWX54 min
Jul 29, 2:09 PM EDTSpecial Marine WarningLWX2 hr
Jul 29, 2:25 PM EDTSpecial Marine WarningLWX2 hr
Jul 29, 3:29 PM EDTSpecial Marine WarningLWX54 min
Jul 29, 3:35 PM EDTSevere Thunderstorm WarningLWXStafford40 min
Jul 29, 4:09 PM EDTSpecial Marine WarningLWX2 hr
Jul 29, 4:26 PM EDTSevere Thunderstorm WarningLWXLoudoun64 min
Jul 29, 4:44 PM EDTSevere Thunderstorm WarningLWXKing George46 min
Jul 29, 4:47 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, City of Fredericksburg58 min
Jul 29, 5:29 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun, City of Winchester48 min
Jul 29, 5:32 PM EDTSevere Thunderstorm WarningLWXKing George43 min
Jul 29, 5:34 PM EDTFlash Flood WarningLWXSpotsylvania, Stafford, City of Fredericksburg3 hr
Jul 29, 5:44 PM EDTSevere Thunderstorm WarningLWXOrange46 min
Jul 29, 6:20 PM EDTSevere Thunderstorm WarningLWXAugusta26 min
Jul 29, 6:32 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville43 min
Jul 29, 5:44 AM EDTSevere Thunderstorm WarningLWXHarford46 min
Jul 29, 1:21 PM EDTSevere Thunderstorm WarningLWXPrince George's54 min
Jul 29, 2:33 PM EDTSevere Thunderstorm WarningLWXCharles57 min
Jul 29, 3:01 PM EDTSevere Thunderstorm WarningLWXPrince George's44 min
Jul 29, 3:10 PM EDTFlash Flood WarningLWXCharles3 hr
Jul 29, 4:29 PM EDTSevere Thunderstorm WarningLWXMontgomery76 min
Jul 29, 5:21 PM EDTSevere Thunderstorm WarningLWXFrederick54 min
Jul 29, 6:29 PM EDTSevere Thunderstorm WarningLWXCarroll76 min
Jul 29, 6:41 PM EDTSevere Thunderstorm WarningLWXWashington37 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.